August 23rd, 2012 at 10:00 am
Bookmark and Share

Foods that could interact badly with elders’ medications

by Dorian Martin

Dad’s life improved in several ways after he moved in with me. Perhaps the most important has been that he eats a much healthier diet. When he was living on his own, he often opted for multiple meals of cereal during the day and rarely ate produce, with the exception of his daily apple.

Since moving in with me, Dad’s dining habits have changed as I cook dinner almost every night and make sure that the pantry has better lunch options. However, I also have to watch out for foods that may interact with Dad’s multiple medications.

Foods and drinks to watch out for

So if you’re like me, cooking for an elder who takes medications, what are some foods to be cautious about when you go to the grocery store? Here’s a list:

  1. Grapefruit juice: The Federal Drug Administration states that this juice can interact with certain blood pressure-lowering drugs, cyclosporine (which is used for the prevention of organ transplant rejection), the anti-anxiety medicine Buspar, the anti-malaria drugs Quinerva or Quinite, and Halcion (which is used to treat insomnia).
  2. Fruit juices: Consumer Reports.com warns that not only grapefruit juice but also orange juice and apple juice can interfere with some antibiotics, allergy medications, chemotherapy drugs and beta-blockers. In addition, cranberry juice can increase the effects of some blood thinners.
  3. Licorice: Some forms of licorice may increase the risk of Lanoxin toxicity in people who take this drug for heart failure and abnormal heart rhythms, according to the FDA. Licorice also can reduce the effects of blood-pressure medications and diuretic drugs.
  4. Dark greens: The Marshfield Clinic website cautions that dark greens, liver and vegetable oil have large amounts of vitamin K, which assists with blood clotting and can counteract blood thinning medications that are taken for purposes such as preventing heart attack and strokes.
  5. Chocolate: The FDA lists multiple concerns about chocolate — for example, it can increase the effect of stimulant drugs and decrease the effect of sedative-hypnotic medications. Additionally, people who take monamine oxidase inhibitors, or MAOIs, should stay away from excessive amounts of chocolate, in order to avoid a sharp rise in blood pressure.
  6. Cured meats, aged cheese, beer and wine: The Mayo Clinic warns that these foods (as well as soy sauce, sauerkraut, and even banana peels and fava bean pods) can interact badly with MAOIs, causing a surge in blood pressure that could result in a trip to the emergency room. The FDA notes that alcohol may increase or decrease the effect of various drugs.

If you are a caregiver or have an elder living with you, make sure you know what medications he or she is taking so you can avoid serving foods that might cause a bad interaction. Bon appetit!

Posted in Caregiving, Diet | No Comments »
Tags: ,

Leave a Reply